MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 48230B-05
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/07/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted appendectomy surgical procedure, the customer noted that the sureform 30 blue reload had staples coming out when inserted into the field.The customer advised that the reload was new and they were confident they weren't utilizing one that had been used already.As a result, the customer opened a new reload to complete the procedure.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the customer and obtained the following additional information: the reload was not fired prior to the identified issue and the event did not result in loose staples falling into the patient anatomy.The incident did not result in malformed or unformed staples, the reload having an exposed blade, staples missing from the staple line, holes/gaps observed within the staple line, or the reload being stuck to tissue.There was no bleeding observed on the staple line due to the issue.Additionally, there were no errors/messages generated as the defect was noted as soon as the reload was inserted.The part number and lot number for the stapler instrument was not noted and the same stapler instrument was utilized for the replacement reload which worked fine.Photographic images or a video recording of the procedure is not available for isi review.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has received the sureform 30 blue reload involved with this complaint to perform failure analysis; however, the evaluation is not yet complete.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the da vinci product to perform failure analysis.The sureform 30 stapler reload (blue) was analyzed and found to have the pusher not in the expected position within cartridge pocket.The pushers rotated forward, causing the staples to no longer be seated in the pusher pockets.There was no damage found to the reload.The complaint regarding the blue reload has staples coming out when inserted into the field was confirmed by failure analysis.The probable root cause of reload damage is attributed a dislodged reload pusher due to the component¿s susceptibility to damage.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
The sureform stapler reload (blue) has been evaluated by an intuitive surgical, inc.(isi) failure analysis engineer (fae).The initial findings were partially confirmed.The reload was returned for protruding staples at the distal end.The reload was returned with staples missing from the right side most proximal six pushers.Minor cartridge damage was observed on the proximal end, near the first pusher.Previous investigations have found that misalignment of the reload within the stapler channel may result in the knife track pushing against the first few rows of staples.The cartridge damage to the proximal end is further evidence of misalignment during installation.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key21069252
Report Number2955842-2025-00049
Device Sequence Number8654395
Product Code NAY
UDI-Device Identifier10886874121914
UDI-Public(01)10886874121914(10)U80231109
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48230B-05
Device Catalogue Number48230B
Device Lot NumberU80231109
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/31/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/10/2024
Supplement Date Received by Manufacturer01/09/2025
03/05/2025
Initial Report FDA Received Date01/03/2025
Supplement Report FDA Received Date01/20/2025
03/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/09/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age36 YR
Patient SexFemale
Patient Weight72 KG
Patient EthnicityNon Hispanic
Patient RaceWhite